Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
NicoleZ

Sinemet causing severe speech impairment?

Recommended Posts

Last night I met a man, a psychiatrist (former), who is now 48 years old, diagnosed at the Mayo Clinic 10 years ago with PD. 5 years ago he was about to have DBS, but decided against it....only taking Sinemet now. He has been on disability for 4 years because in his off times he has such severe gait issues that he sometimes uses a wheelchair....when in an on time he walks pretty well. BUT, when he is in an on time, he has a severe speech impairment - like so mumbled that his words are indecipherable and he communicates by typing on an IPad! Has anyone heard of this as a side effect of Sinemet? He does not have the impairment in off times/skips doses. He usually takes the meds so he is mobile, sacrificing his speech. He had tried many, well really all, the other PD meds and they either caused worse side effects (intractable nausea, hallucinations, etc) or didn't help much at all with symptoms.

 

I myself am 39 yo with YOPD.... I was very sad that someone as young as this man was so debilitated by either PD or PD med side effects.

Share this post


Link to post
Share on other sites

Interesting. I've found that when I'm overdosed I can't speak easily, and when under dosed cant walk - just like the man you men though not as severe on either end.

 

Share this post


Link to post
Share on other sites

Thank you for the presentation. Did they make the diagnosis of PD at Mayo Clinic?

gmk

 

She says he was diagnosed 10 years ago at the Mayo Clinic with PD.

Share this post


Link to post
Share on other sites

Thanks everyone....KiminJapan - has your doctor had any suggestions to have symptom control but not the awful side effect of speech impairment? I had never heard of this situation before, and am wondering what other options people might have tried?? Honestly, seeing him like that terrified me - I can't imagine trying to choose the "lesser of 2 evils", walking vs talking :(

Share this post


Link to post
Share on other sites

I take 1/2 of a 25:100 sinemet every 2 - 2 1/2 hours. Sometimes only 1/4 tab. Dr. Says I'm very sensitive and have brittle response and there's not much to do other than pay close attention to myself and not overdose. When it's right I'm not symptomatic, but that's a pretty elusive state. I choose slightly off over being overdosed, but sometimes it backfires in a big way and I get wayyyy off. Still, everyone is different. You may never have the issue. And I've found that as symptoms change I'm finding new ways to outsmart them as I'm sure you will too.

Share this post


Link to post
Share on other sites

I have had days where I had a hard time talking. It was like my tongue would twist or something. I would slur my speech as if I had a couple too many whiskey and cokes. All I could do is stop talking and start over. This has happened in the past before I took any type of medication. The other day I purposely took more sinemet than I was told to take (the fatigue was terrible that day). Along with the usual dose, I chewed one just to see what it did for me. Doing so made me feel as normal as I have felt in a long time. I had no issues with moving, talking, walking, going down the stairs ( which is the hardest thing to do). I felt great! Next month I will talk to my MDS about increasing the sinemet for awhile to see how I feel. I might be willing to trade feeling like absolute crap for some silence.............

Share this post


Link to post
Share on other sites

I as well have had speech difficulties when I'm over medicated with Sinemet. Not to the point of being on- verbal, more of a pronunciation issue.

Share this post


Link to post
Share on other sites

The patient with diagnosis PD made 10 years ago at Mayo Clinic has not had a follow-up examination there .

Because he specialized in psychiatry, he is not immunized against a depressive disorder and has not been seen

by family physician either and likely has tried to manage his condition to his best knowledge and experience.

Do frst frst; help him tu find a board certified family physician. who will inform Mayo Clinic about the problems in turn.

GMK

Share this post


Link to post
Share on other sites

The patient with diagnosis PD made 10 years ago at Mayo Clinic has not had a follow-up examination there .

Because he specialized in psychiatry, he is not immunized against a depressive disorder and has not been seen

by family physician either and likely has tried to manage his condition to his best knowledge and experience.

Do frst frst; help him tu find a board certified family physician. who will inform Mayo Clinic about the problems in turn.

GMK

 

How do you know the patient has not been seen in 10 years and is self-managing?

Share this post


Link to post
Share on other sites

From your note on Nov. 23 #6, Kimin and by accelerated deduction based on historical element in medical thinking.

gmk.

Edited by gmk

Share this post


Link to post
Share on other sites

From your note on Nov. 23, Kimin and by accelerated deduction based on historical element in medical thinking.

gmk.

That makes no sense. I don't know the person originally talked about. I just shared my experience - totally independent.

 

And before you tell me how to get care, I'll tell you that I'm seen every three weeks by a neurologist, as well as a hematologist and a gp on a regular basis.

 

Deduction doesn't work in determining how someone is utilizing their medical care. You can't assume anything from anecdotes.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×